Hail, Dawes
- When
- May 18, 2:30 PM MST
- Where
- Dawes County, 16 mi N of Crawford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.912, -103.400
Quarter sized hail was reported.
An afternoon thunderstorm produced large hail in northern Dawes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm produced large hail in northern Dawes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 2:15 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 315 PM MDT FRI MAY 18 2012 .SHORT TERM...TONIGHT THROUGH MONDAY LOOKS LIKE WE MAY FINALLY GET SOME MUCH NEEDED RAINFALL ACROSS THE AREA. FORECAST CHALLENGES DEAL WITH SEVERE THUNDERSTORM POTENTIAL AND PRECIP LOCATIONS TONIGHT THROUGH SATURDAY. CURRENTLY...FRONTAL BOUNDARY EXTENDS FROM A LOW OVER WESTERN SOUTH DAKOTA...TO JUST SOUTH OF DOUGLAS TO JUST WEST OF RAWLINS THIS AFTERNOON. TO THE SOUTH OF THIS FRONT...DEWPOINTS QUITE LOW IN THE 20S AND 30S. IN FACT...CHEYENNE HERE HAS AN RH OF 10 PERCENT AS OF 1 PM THIS AFTERNOON. NORTH OF THE FRONT...DEWPOINTS A LITTLE BETTER IN THE 30S AND 40S. SHOWERS AND THUNDERSTORMS LOOK TO BE CONFINED ALONG AND WEST OF THE FRONT SO FAR THIS AFTERNOON IN THIS RICHER AIR. MOSAIC RADAR SHOWING ANOTHER AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN UTAH/NORTHWESTERN COLORADO MOVING FAIRLY QUICKLY INTO SWEET WATER COUNTY THAT WE WILL NEED TO WATCH LATER ON THIS AFTERNOON. LATEST LAPS SOUNDINGS FOR RAWLINS SHOWING STEPPING LAPSE RATES IN THE MID LEVELS. INVERTED V PROFILE WITH DRY CONDITIONS UP TO 550MBS. MAIN THREAT WITH THE THUNDERSTORMS OUT WEST WILL BE DOWN BURST WINDS THIS AFTERNOON. FRONT LOOKS TO PUSH SOUTH LATE THIS AFTERNOON...LAYING ROUGHLY ACROSS THE PANHANDLE SOUTHWEST TO THE WYOMING/COLORADO BORDER. THESE SHOWERS AND THUNDERSTORMS SHOULD FILL IN BEHIND THE FRONT AND MOVE SOUTH AS WELL. BEST CHANCES FOR SHOWERS/THUNDERSTORMS WILL BE ACROSS OUR NORTHERN ZONES AS IT WILL TAKE SOME TIME FOR LARAMIE COUNTY TO MOISTEN UP. OUR BEST CHANCES FOR PRECIP HERE AT CHEYENNE LOOKS TO BE AFTER NOON SATURDAY WITH THE FRONT LAYING ACROSS NORTHWESTERN KANSAS BACK INTO CENTRAL COLORADO. LATEST ECMWF SHOWING FAIRLY DECENT QPF OVER THE PANHANDLE AND SOUTHERN WYOMING AT THAT TIME WITH STRONG NORTHEAST UPSLOPING WINDS. WE HAVE A FAIRLY GOOD 6-9 HOURS OF THESE CONDITIONS AND SHOULD SEE ANYWHERE FROM .1 UP TO .3 INCHES WITH HIGHER AMOUNTS OUT IN THE PANHANDLE. BY SATURDAY EVENING...PRECIP SHOULD COME TO AN END AS WINDS SHIFT MORE NORTHWESTERLY AND THE FRONTAL SYSTEM PUSHES FURTHER SOUTHEAST. VERY COOL TEMPERATURES EXPECTED SATURDAY AS 700MB TEMPERATURES FALL TO NEAR ZERO HERE OVER CHEYENNE TO -2C OVER CONVERSE COUNTY TO OUR NORTH. COULD SEE RAIN TURN OVER TO SNOW ABOVE 8500 FEET AND POSSIBLY LOWER IF WE WET BULB OUT. CONTINUED WITH MID 50 TEMPERATURES FOR HIGHS...THAT COULD BE TOO WARM IF WE START RAINING EARLY THAN EXPECTED. WARMING EXPECTED SUNDAY AND MONDAY AS SOUTHWEST WINDS RETURN AND 700MB TEMPERATURES BEGIN INCREASING. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY...UPPER LEVEL RIDGE WILL MOVE EAST OF THE FORECAST AREA MONDAY NIGHT AS A STRONG UPPER LOW MOVES INTO THE NORTHEAST PACIFIC. SHORTWAVE ENERGY WILL MOVE OUT AHEAD OF THAT LOW INTO THE PAC NW AND NORTHERN ROCKIES. THE LEESIDE SFC PRESSURE TROUGH WILL DEEPEN ACROSS EASTERN WYOMING ON TUESDAY AHEAD OF THIS SYSTEM...WHILE A STRONG 135 KT ZONAL JET ASSOCIATED WITH THE DEEP TROUGH MOVES TOWARD THE ROCKIES AS WELL. THE COMBINATION OF TIGHTENING PRESSURE GRADIENT AND INCREASING WINDS ALOFT WILL PRODUCE BREEZY TO MODERATE WESTERLY WINDS ACROSS THE CWA TUESDAY AND WEDNESDAY. TUESDAY WILL BE QUITE WARM WITH UPPER 70S TO UPPER 80S COMMON ACROSS THE AREA...WITH A SLIGHT COOLDOWN EXPECTED WEDNESDAY BEHIND A PACIFIC FRONT THAT LOOKS TO MOVE THROUGH LATE TUESDAY NIGHT. DEPENDING ON TIMING OF THE JET AND UPPER SHORTWAVE MOVEMENT...COULD SEE STRONGER TSTORMS FIRE UP IN THE FAR EASTERN PANHANDLE WHERE LLVL MOISTURE WILL BE HIGH AHEAD OF THE SFC TROUGH AS THIS FEATURE MOVES EAST. OTHERWISE...SOME HIGH BASED TSTORMS WILL LIKELY FIRE IN OROGRAPHIC FAVORED AREAS TUESDAY AFTERNOON. WITH THE ZONAL JET AND UPPER TROUGH BEGINNING TO MOVE OVERHEAD ON WEDNESDAY...AND THE TROUGH DEEPENING AND BECOMING QUASI-STATIONARY OVER THE GREAT BASIN THROUGH FRIDAY...EXPECT A CONTINUED PERIOD OF UNSETTLED WEATHER. DEVELOPING LEESIDE SFC LOW OVER EASTERN COLORADO ON THURSDAY WILL STRENGTHEN UPSLOPE FLOW ACROSS THE FORECAST AREA WITH A GOOD PERIOD OF LLVL MOISTURE ADVECTION EXPECTED FOR THURSDAY AND FRIDAY. WOULD NOT BE SURPRISED TO SEE SOME WIDESPREAD RAINS AND STRONGER STORMS ACROSS THE FORECAST AREA AS A RESULT. && .AVIATION...18Z TAF ISSUANCE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON AS AN UPPER LEVEL LOW APPROACHES THE REGION. IN ADDITION...A COLD FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA LOOKS LIKE BETWEEN 23 AND 05Z NOW...WHICH WILL AIDE IN PRODUCING THUNDERSTORMS. SOME OF THE STORMS COULD BECOME STRONG ESPECIALLY NEAR KRWL WITH LARGE HAIL AND DAMAGING WINDS A POSSIBILITY THIS AFTERNOON. SHOWERS WILL CONTINUE AFTER FRONTAL PASSAGE TONIGHT...ALONG WITH GUSTY NORTHWEST WINDS UP TO 35 KTS. MVFR TO LOCAL IFR CIGS ARE LIKELY OVERNIGHT WITH THE SHOWER ACTIVITY...WITH CONDITIONS IMPROVING FROM NORTH TO SOUTH SATURDAY AFTERNOON. && .FIRE WEATHER... AFTER THIS AFTERNOON....FIRE WEATHER CONDITIONS SHOULD BE IN CHECK AS A COLD FRONT MOVES THROUGH SOUTHEAST WYOMING AND NEBRASKA PANHANDLE THIS EVENING. BEHIND THE FRONT...COOLER TEMPERATURES AND INCREASING CHANCES FOR WETTING RAINS WILL KEEP FIRE WEATHER CONCERNS AT BAY. SOUTHWEST WINDS RETURN SUNDAY WITH WARMER AND DRIER WEATHER RETURNING TO THE AREA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...CLAYCOMB LONG TERM/AVIATION...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1226 PM MDT FRI MAY 18 2012 WYZ101>119-191830- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1226 PM MDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH. FURTHER WEST ACROSS CARBON COUNTY...ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH WIND GUSTS TO 65 MPH AND QUARTER SIZED HAIL POSSIBLE ALONG AND WEST OF A LINE FROM ENCAMPMENT TO BATTLE MOUNTAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COOLER TEMPERATURES AND SCATTERED SHOWERS ARE FORECAST FOR SATURDAY. A FEW WEAK THUNDERSTORMS MAY DEVELOP IN THE AFTERNOON OVER THE SNOWY AND SIERRA MADRE MOUNTAINS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WEST OF A LINE FROM ENCAMPMENT TO BATTLE MOUNTAIN LATER THIS AFTERNOON THROUGH SUNSET. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-191830- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1226 PM MDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 300 PM MDT FRI MAY 18 2012 NEZ002-003-095-096-182200- BOX BUTTE NE-DAWES NE-NORTH SIOUX NE-SOUTH SIOUX NE- 300 PM MDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 400 PM MDT... AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF FLAHERTYS CORNER...OR 38 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FORT ROBINSON CAMPGROUND... CRAWFORD... WHITNEY LAKE... MARSLAND... FORT ROBINSON... WHITNEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4286 10348 4272 10305 4232 10337 4242 10366 TIME...MOT...LOC 2100Z 204DEG 15KT 4243 10349 MSW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 301 PM MDT FRI MAY 18 2012 WYZ106>108-118-182200- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 301 PM MDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...EXTREME NORTHERN LARAMIE AND WESTERN GOSHEN COUNTIES UNTIL 400 PM MDT... AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHUGWATER...OR 24 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHUGWATER... BORDEAUX... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 49 AND 72. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4212 10487 4202 10449 4165 10468 4170 10508 TIME...MOT...LOC 2101Z 204DEG 15KT 4173 10486 MSW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT FRI MAY 18 2012
NEZ002-095-182215-
DAWES NE-NORTH SIOUX NE-
317 PM MDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 415 PM MDT...
AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MONTROSE...OR 31 MILES WEST
OF CHADRON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4300 10330 4275 10357 4284 10378 4301 10365
4301 10330
TIME...MOT...LOC 2115Z 213DEG 18KT 4287 10360
MSWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 321 PM MDT FRI MAY 18 2012 WYZ101-102-107-108-182215- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY- 321 PM MDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE... SOUTHEASTERN CONVERSE...SOUTHERN NIOBRARA AND NORTHERN GOSHEN COUNTIES UNTIL 415 PM MDT... AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TWO MOON CAMPGROUND TO RAWHIDE BUTTES...AND MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LUSK... RAWHIDE BUTTES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4261 10407 4241 10487 4268 10511 4293 10428 TIME...MOT...LOC 2121Z 287DEG 17KT 4248 10486 4262 10453 MSW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 9 NNW WHEATLAND 42.17N 105.03W
05/18/2012 PLATTE WY TRAINED SPOTTER
TORNADO OCCURRED BETWEEN 210 AND 220 PM MDT NEAR
INTERSTATE 25 SOUTH OF GUERNSEY. 50 FEET WIDE.
&&
HAMMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT FRI MAY 18 2012
WYZ104-109-182230-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
329 PM MDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 430
PM MDT...
AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SEPARATION LAKE...OR 19
MILES NORTH OF RAWLINS...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CARBON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4245 10736 4244 10684 4243 10683 4188 10717
4200 10751 4207 10751 4209 10753
TIME...MOT...LOC 2129Z 199DEG 25KT 4207 10733
MSWThe Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373345.